Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 250, NWS Des Moines, IA

August 28, 2005Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2005, 7:31 PM CDT for Decatur County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 7:31 PM CDT (00:31 UTC)
Expired
Aug 28, 2005, 7:52 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:35 PM CDTHAIL 0.753 W Lamoni, IABRIEF PERIOD OF PENNY SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 290031
SVRDMX
IAC053-290115-
/O.NEW.KDMX.SV.W.0250.050829T0031Z-050829T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 815 PM CDT.

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAMONI...OR 71 MILES SOUTH OF DES MOINES...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAMONI MUNICIPAL AIRPORT BY 740 PM CDT.
  NEAR DAVIS CITY BY 755 PM CDT.
  NEAR PLEASANTON BY 810 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4069 9401 4051 9401 4047 9356 4068 9358

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 290052
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SUN AUG 28 2005

IAC053-290102-
/O.CAN.KDMX.SV.W.0250.000000T0000Z-050829T0115Z/
DECATUR IA-
752 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR COUNTY HAS
BEEN CANCELLED...

AT 748 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4069 9401 4051 9401 4047 9356 4068 9358

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:56 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 2:56 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT SUN AUG 28 2005

.DISCUSSION...SOMEWHAT COMPLEX PATTERN OVER THE CENTRAL
PLAINS...THOUGH NOT VERY WELL DEFINED. WEAK BOUNDARIES CONTINUE TO
INTERACT WITH VARIOUS MESOSCALE AND SYNOPTIC FEATURES...RESULTING IN
SCATTERED CONVECTION. ONE BOUNDARY CONTINUES OVER SOUTHERN
IOWA...TIED INTO A WEAK LOW PRESSURE AREA OVER NORTHEAST KANSAS.
ANOTHER TROUGH IS MERGING WITH THE FRONT AND THIS HAS PROVIDED ENUF
SFC CONVERGENCE TO INITIATE CONVECTION OVER EASTERN NEBRASKA LATE
THIS AM AND EARLY AFTERNOON. MAIN MOISTURE AXIS POINTS TOWARD
SOUTHWARD PROGRESSION OF THIS COMPLEX. ALOFT H500 TROUGH NEAR KOMA
AND ANOTHER UPSTREAM NEAR KRAP WITH ASSOCIATED H300 JET MAX OF 50
KTS. DECENT HT FALLS AHEAD OF THIS FEATURE AT H300 AS THE JET MAX
HEADS EAST TODAY. THIS SHOULD ENHANCE CONVECTION THROUGH THE EVE
HOURS.

SHORT TERM (TNT >> WED NIGHT)...MAIN FORECAST CHALLENGES ARE THE
EXTENT OF THE EASTWARD PROPAGATION OF THE NEBRASKA CONVECTION YET
TODAY AND TONIGHT. UPPER LEVEL TRENDS AND NAM POINT TO CONTINUANCE
OF THUNDER OVERNIGHT. QG FORCING INCREASES TO THE NORTH OF THE SFC
BOUNDARY OVN TNT WITH THETAE ADVECTION...MID LEVEL FRONTOGENESIS
OVER THE STATE AS WELL. IN RESPONSE...UVM INCREASES OVER CENTRAL
BACK THROUGH SW IA DURING THE 03-12Z TIME SLOT. GREATEST MLCAPE OVER
THE SW QUARTER OF STATE BY LATE AFTERNOON/EVE HOURS TO 06Z. NAM
PAINTS LIGHT QPF OVER THE AREA...POSSIBLY DUE TO DRIER LOWER LAYERS.
WILL BE LEANING TOWARD POPS OVER SOUTHERN PORTIONS CWA TNT THROUGH
TRW NIGHT WITH TROUGH IN THE VCTY OVER SOUTHERN IA. BY WEDNESDAY
REMNANTS OF KATRINA WILL BE EAST ALLOWING TROUGH TO EXIT THE STATE
TO THE SOUTH. WITH HIGH PRESSURE BUILDING OVER THE GREAT LAKES
EXPECTING A PLEASANT PERIOD FOR TUE/TUE NIGHT. MODELS IN GENERAL
AGREEMENT ABOUT TIMING OF NEXT NORTHERN PLAINS SYSTEM. WITH DECENT
JET ENERGY PROPAGATING THE SYSTEM EASTWARD...MODELS HAVE SPED MOTION
UP TO HAVE FRONT ARRIVE BY WED AFTERNOON. DOUBT KATRINA LEFTOVERS
WILL BE CLOSE ENUF TO INFLUENCE THIS SYSTEM OTHER THAN KEEPING DRIER
ENE FLOW INTACT JUST PRIOR TO FRONTAL APPROACH. THIS SHOULD MAINTAIN
LESSENING CHANCES OF PRECIP WITH THIS SYSTEM. MODELS CONTINUE TO
FLIP-FLOP ON EXTENT AND AMOUNT OF QPF...BUT AM SIDING WITH THE
LESSER 00Z/12Z RUNS.

EXTENDED (THU >> SUN)...NEXT SYSTEM TO ARRIVE BY LATE FRI NIGHT OR
SAT AFTER A PLEASANT THU/FRI. WAA RETURNS WITH WEAK WAVE DEVELOPING
IN THE LEE OF THE ROCKIES. HAVE TRIMMED SLIGHT POPS TO SOUTHERN
AREAS FOR NOW...WITH UNCERTAINTY IN TIMING AND OVERALL PLACEMENT.
GFS CONTINUES TO SHOW BEST LIFT IN SOUTH OF STATE WITH OLD BOUNDARY.
CONFIDENCE REMAINS LOW ENOUGH FOR NO MENTION IN ZONES AT PRESENT.
TEMPS REMAIN IN THE 70S AND 80S INTO THE WEEKEND WITH NO STRONG PUSH
OF WARM AIR ACROSS THE PLAINS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Aug 28, 5:24 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SUN AUG 28 2005

IAZ004>007-015>017-023>028-033>039-044>050-059>062-291030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
524 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057-058-070>075-081>086-092>097-291030-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
524 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE SOUTHERN
TIER OF COUNTIES THROUGH 8 AM. AN ISOLATED STORM MAY PRODUCE WIND
GUSTS TO 50 MPH BUT FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT. ADDITIONAL STORMS ARE FORECAST TO MOVE
ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED STORM COULD
PRODUCE NICKEL HAIL AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL IS
AGAIN POSSIBLE AS WELL BUT FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.